Allergic reactions to the Pfizer vaccine may have been caused by additives, not by the mRNA itself

Last week, a healthcare worker at Bartlett Regional Hospital in Juneau, Alaska sat down to receive the first dose of the Pfizer / BioNTech vaccine. As per the protocol, the middle-aged woman was to be monitored for 15 minutes after receiving the shot. At the ten-minute mark, according to the New York Times, he began to have symptoms of an anaphylactic reaction, which can be potentially life-threatening.

The health care worker reportedly started experiencing shortness of breath as a rash spread all over her face and torso. Of course, an elevated heart rate followed. At first, he received an adrenaline injection and his symptoms subsided, but not for long. Her symptoms returned and she was transferred to the intensive care unit, where she stayed for at least two nights. According to a recent presentation by the U.S. Centers for Disease Control and Prevention (CDC), as of December 19, this unnamed health worker is one of six cases of anaphylaxis among the 272,001 people who received the COVID-19 vaccine in the United States.

Medical experts have pointed out that severe allergic reactions to vaccines are rare, but they can occur.

“This is something we see with vaccines,” Amesh Adalja, a senior scholar at the Johns Hopkins Center for Health Security, told Salon in an interview. “The key thing is that when you get the vaccination you are in a place where people will look at you to make sure it doesn’t.”

Adalja added: “If you are someone who has a prescription for an epi-pen, or has had allergies to injectables in the past, which means you have received an injection or something and have had an allergic reaction, you should speak to your doctor about the vaccine and should be much more cautious about how quickly you get up from the vaccination site. “

Pfizer vaccine is a relatively new type of vaccine that is based on synthetic messenger RNA. When a person receives the first shot of the vaccine, a tailored version of synthetic messenger RNA (mRNA) is injected into the body, which causes cells to produce proteins that resemble the spike-shaped proteins that coat the SARS virus. -CoV-2. The immune system learns to recognize the spike, which means it will know how to attack a real version of the coronavirus if it enters the body. The second dose of vaccine that is given three weeks later is similar to a booster.

According to a report in the journal Science, it may not be the vaccine itself that causes these rare, albeit severe, allergic reactions, but instead a common chemical compound called polyethylene glycol that is attached to the lipid nanoparticles that the mRNA passes over. – essentially, the packaging used to transport mRNA to the human body. Polyethylene glycol has never been used in an approved vaccine before, but it is found in many medications and some everyday products. The report in Science says some experts are becoming suspicious that previous exposure to polyethylene glycol could put patients at risk for an anaphylactic reaction to the vaccine because they have already accumulated antibodies against it. They cite a 2015 study that suggests that 7% of people have enough anti-polyethylene glycol antibodies that could predispose them to anaphylactic reactions.

But not everyone agrees with this connection.

“If it’s polyethylene glycol, we should see more or less a similar reaction with the Moderna vaccine,” Adalja said, noting that it also contains PEG.

Sharon Castillo, a spokesperson for Pfizer, told Salon in an email that the company is looking into “all the details” of the reports from Alaska (a second health care worker also had an allergic reaction).

“We will closely monitor all reports indicative of severe allergic reactions following vaccination and update the labeling language as needed,” Castillo said. “The prescribing information has a clear warning / precaution that appropriate medical treatment and supervision should always be readily available in the event of a rare anaphylactic event following the administration of the vaccine.”

Castillo added that participants in their phase 3 study were excluded if they had a history of serious adverse reactions associated with a vaccine. Pregnant women and children under the age of 16 were also excluded.

“Overall, there were no signs of safety concern identified in our clinical trials, including no signs of severe vaccine-associated allergic reactions,” Castillo said. “However, adverse event reports outside of clinical trials are a very important component of our pharmacovigilance activities.”

The National Institute of Allergy and Infectious Diseases (NIAID) is organizing a study in collaboration with the Food and Drug Administration (FDA) to further examine allergic reactions and a possible link to PEG.

Adalja stressed the importance of not worrying about these relationships.

“It doesn’t diminish my confidence in this vaccine; every time you give an injection there will be a small percentage of the population that has an allergic reaction, and this is something we were preparing for,” Adalja said.

Source